Tornadoes · United States · Minnesota · 2015
EF0 tornado, Osakis, Minnesota, May 16, 2015
This EF0 tornado ran 0.2 miles across Douglas County on May 16, 2015, touching down at 8:09 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 16, 2015
- Touchdown
- 8:09 PM CDT (01:09 UTC)
- Lifted
- 8:11 PM CDT (01:11 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Douglas County
- Touchdown point
- 45.765, -95.213
- Lift-off point
- 45.768, -95.211
- Record number
- 1505161909-01
The damage survey
7 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed. ||Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.
The last tornado in a series touched down in an open field. It was recorded on video by multiple storm chasers.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS MPX issued a tornado warning for this county at 00:44 UTC, 25 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 22:25 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:25 UTC | 03:00 UTC | Tornado Watch | MPX |
| 00:44 UTC | 01:15 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:22 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 7:50 PM CDT, 19 minutes earlier.
Area forecast discussion, May 16, 7:50 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 750 PM CDT SAT MAY 16 2015 .UPDATE... ISSUED AT 720 PM CDT SAT MAY 16 2015 UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 351 PM CDT SAT MAY 16 2015 WATER VAPOR IMAGERY THIS AFTERNOON INDICATES A STRONG UPPER LEVEL CIRCULATION PUSHING EAST THROUGH NORTHERN NEW MEXICO...WITH CONVECTIVE INITIATION IMMEDIATELY DOWNSTREAM OF THE WAVE ACROSS THE TEXAS PANHANDLE. MEANWHILE...A WARM FRONT HAS LIFTED INTO SOUTHERN MN AND DEW POINTS HAVE RISEN WELL INTO THE 60S. ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS WESTERN MN INTO EASTERN SD WILL CONTINUE AS DESTABILIZATION HAS OCCURRED. A SUBTLE WAVE ADVANCING NORTH WILL HELP INITIATE STORM DEVELOPMENT IN THIS AREA. EFFECTIVE BULK SHEAR VALUES OF AROUND 30-40 KNOTS MAY PRODUCE MULTICELL CLUSTERS WITH ISOLATED EMBEDDED SUPERCELLS CAPABLE OF PRODUCING ISOLATED SEVERE WEATHER ACROSS WESTERN MN THIS EVENING. EASTERN MN AND WESTERN WI SHOULD GENERALLY REMAIN DRY THROUGH THE EVENING...BEFORE SCATTERED SHOWERS AND WEAK THUNDERSTORMS MOVE IN LATE TONIGHT THROUGH SUNDAY MORNING. ON SUNDAY...THE AFOREMENTIONED UPPER LEVEL SHORTWAVE WILL ADVANCE NORTH AND A DEEPENING SURFACE LOW WILL ADVANCE FROM KANSAS NORTHWARD THROUGH NEBRASKA AND EVENTUALLY INTO EASTERN SOUTH DAKOTA. WITH A MOIST AND UNSTABLE AIRMASS PRESENT...MUCH BETTER SHEAR AND SURFACE ENERGY WILL COME TOGETHER THROUGH EARLY AFTERNOON...ESPECIALLY ACROSS EASTERN MN AND WESTERN WI...WHERE THE SEVERE WEATHER RISK HAS BEEN UPGRADED TO THE ENHANCED CATEGORY. 0-6KM EFFECTIVE SHEAR APPROACHING 60 KNOTS COMBINED WITH BETTER SURFACE HEATING ACROSS THIS AREA WILL ALLOW SURFACE BASED CAPE VALUES OF 1000-2000 J/KG. CONFIDENCE IS RELATIVELY LOW THOUGH IN THE SEVERE DEVELOPMENT POTENTIAL DUE TO MORNING CONVECTION AND ITS POSSIBLE AFFECT ON DESTABILIZATION BY EARLY AFTERNOON. GIVEN SUFFICIENT HEATING THOUGH...EXPECT BY EARLY AFTERNOON THE POSSIBILITY OF DISCRETE SUPERCELL THUNDERSTORMS INITIATING IN EASTERN MN AND WESTERN WI WHICH WOULD BE CAPABLE OF PRODUCING SEVERE HAIL...WIND...AND A FEW TORNADOES. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 351 PM CDT SAT MAY 16 2015 SFC LOW OVER N-CENTRAL MN WILL HAVE ITS PROGRESS SLOWED AS IT RUNS INTO HIGHER PRES FROM THE N. MEANWHILE...THE DEEP UPR LVL LOW WILL THEN RUN ATOP THE SFC LOW...MAKING FOR A DEEPLY STACKED LOW PRES AREA CENTERED OVER NERN MN COME DAYBREAK MON MRNG. THE BULK OF THE SHWRS/TSTMS WILL BE IN ERN PORTIONS OF THE WFO MPX CWFA BY SUN EVE...PARTICULARLY ANYTHING OF A STRONG/SEVERE NATURE... LEAVING MAINLY RESIDUAL SHOWERS AND ISOLD TSTMS IN THE WAKE OF THE PASSING CDFNT. WHILE THE FRONTAL PRECIP COVERAGE WANES SUN NIGHT INTO MON...THE DEEP COLD LOW MOVING OVER THE REGION MAY BRING ADDITIONAL LIGHT RAIN SHOWERS TO NRN-CENTRAL MN AND NWRN WI DURG THE DAY ON MON. THIS LOW WILL THEN PULL AWAY FROM THE AREA MON NIGHT INTO TUE...BEING REPLACED BY SFC HIGH PRES THAT WILL REMAIN IN PLACE TUE THRU FRI...MAKING FOR A PROLONGED DRY PERIOD FOR THE REGION. HOWEVER...AT THE SAME TIME...THE NW-SE ORIENTATION OF THE SFC HIGH COMBINED WITH A LONGWAVE TROF SETTING UP OVER ERN NOAM WILL ALLOW A PERSISTENT PATH OF MUCH COLDER CANADIAN AIR TO TAKE RESIDENCE OVER THE REGION THRU AT LEAST THE FIRST HALF OF THE WEEK. THIS POTENT SURGE OF CAA WILL DROP TEMPS NEARLY 30 DEGREES FROM SUN INTO MON AS HIGHS ON MON WILL RANGE FROM THE LOWER 40S TO THE LOWER 50S. TEMPERATURES WILL THEN SLOWLY MODERATE THROUGH THE REST OF THE WEEK...WITH HIGHS RETURNING TO THE UPPER 60S BY THE END OF THE WEEK. FROST MAY BE A CONCERN ON MON AND TUE NIGHTS AS LOWS DIP INTO THE LOW/MID 30S ACROSS PARTS OF CENTRAL MN/WI. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 720 PM CDT SAT MAY 16 2015 VERY TRICKY CONVECTIVE FORECAST OVER THE NEXT 24 HOURS SO THERE IS POTENTIAL FOR FREQUENT UPDATES TO ROUTINE TAFS ALONG WITH AMENDMENTS. A SFC LOW MOVG FROM SD IN WRN MN OVERNIGHT INTO TMRW MRNG WILL SHOVE A WMFNT NWD FROM SWRN MN INTO N-CENTRAL MN. ONGOING CONVECTION CURRENTLY ON KMPX RADAR IS ROUGHLY INDICATIVE OF THE WMFNT LOCATION...WITH CONVECTION CROSSING OVER THE WMFNT WITHIN AN ENVIRONMENT FAVORABLE FOR STRONG/SEVERE TSTMS... MAINLY AFFECTING KRWF-KAXN AND POSSIBLY KSTC OVER THE NEXT 3-4 HRS. THE LOSS OF DAYTIME HEATING SHOULD MITIGATE FURTHER DEVELOPMENT BUT ADDITIONAL STORMS FIRING OVER FAR S-SE MN WILL ALSO MOVE NEARLY DUE N AND MAY IMPACT ERN MN AND WRN WI TAF SITES. SHORT-TERM MODELS INDICATE THIS CONVECTION WILL ONLY LAST UNTIL ABOUT 04Z OR SO...GIVE OR TAKE AN HOUR...THEN ANOTHER ROUND OF BETTER COVERAGE RAIN WILL SPREAD OVER MUCH OF THE AREA OVERNIGHT. WITH ADDITIONAL HEATING AND INSTABILITY TMRW ALONG WITH AN APCHG UPPER LEVEL LOW...THE TABLE IS BEING SET FOR A MORE ORGANIZED STRONG/SEVERE TSTM THREAT MID-TO-LATE AFTN...ALTHOUGH A NARROW BAND OF CONVECTION IS POSSIBLE MID-TO-LATE MRNG. SO OVERALL...QUITE THE COMPLICATED PICTURE. CEILINGS ARE EXPECTED TO DROP TO NO LOWER THAN MID-MVFR RANGE WHILE VSBY MAY HAVE A WIDE VARIANCE DEPENDING ON POCKETS OF HVY RAIN. KMSP...AM CONCERNED WITH CONVECTIVE BREAKING OUT WELL S OF MSP /WHICH IS ALREADY NOTED IN THE OBS WITH THE CB/ ALONG WITH THE EVER-SO-SLIGHT EWD MOVEMENT OF THE MAIN LINE IN WRN MN. FROM EITHER SOURCE...A MORE PERSISTENT MENTION OF CB/TS LOOKS MORE LIKELY FOR MSP OBS AFTER 02Z SO HAVE ADDED THIS MENTION TO THE 00Z TAF VIA A 02Z-06Z TEMPO GROUP. AM NOT THINKING CEILINGS WILL DROP BELOW UPPER-END MVFR BUT VSBY MAY BE HIGHLY VARIABLE IF HEAVY RAIN MOVES OVER THE FIELD. MORE PERSISTENT SHWRS/TSTMS LOOK TO DEVELOP OVERNIGHT THEN BREAK BY MIDDAY BEFORE ADDITIONAL ROUNDS DEVELOP TMRW. WILL MONITOR AND AMEND AS NEEDED ALONG WITH KEEP IN TOUCH WITH MSP OPS. /OUTLOOK FOR KMSP/ MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS. TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS. WED...VFR. WINDS NNE 5 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE...JPC SHORT TERM...SPD LONG TERM...JPC/CLF AVIATION...JPC
Hazardous weather outlook, May 16, 1:23 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 123 PM CDT SAT MAY 16 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 123 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND EVENING. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35 CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THERE WILL AGAIN BE A THREAT FOR TORNADOES PRIMARILY ACROSS EASTERN MN AND WESTERN WI. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING WEST OF I-35. ACTIVATION WILL LIKELY BE NEEDED ACROSS EASTERN MN AND WESTERN WI SUNDAY AFTERNOON.
In the hours before
Local storm report, May 16, 6:43 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TORNADO 5 WSW SUNBURG 45.32N 95.33W
05/16/2015 SWIFT MN STORM CHASER
STORM CHASER REPORTED TORNADO BRIEFLY
TOUCHED DOWN 5 MILES WSW OF SUNBURG.
&&
MKMSpecial weather statement, May 16, 6:54 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 654 PM CDT SAT MAY 16 2015 MNZ058-065-170030- MEEKER-RENVILLE- 654 PM CDT SAT MAY 16 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER AND NORTHEASTERN RENVILLE COUNTIES... AT 654 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAKESIDE...OR 12 MILES SOUTHWEST OF HUTCHINSON...MOVING NORTH AT 35 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HECTOR...BUFFALO LAKE...COSMOS...GREENLEAF...LAKESIDE...CEDAR MILLS...CORVUSO AND STROUT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL MINNESOTA. LAT...LON 4472 9451 4472 9471 4510 9471 4510 9449 TIME...MOT...LOC 2354Z 182DEG 30KT 4479 9460
Local storm report, May 16, 7:07 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TORNADO 7 WSW BROOTEN 45.46N 95.25W
05/16/2015 POPE MN STORM CHASER
STORM CHASER REPORTED TORNADO. SPOTTER
LOCATED 7 MILES WSW OF BROOTEN. TORNADO IS 2
TO 3 MILES SW OF THEIR LOCATION.
&&
MKMLocal storm report, May 16, 7:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FUNNEL CLOUD 3 S SEDAN 45.53N 95.25W
05/16/2015 POPE MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED FUNNEL CLOUD 3
MILES SOUTH OF SEDAN.
&&
MKMLocal storm report, May 16, 7:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 2 W BROOTEN 45.50N 95.16W
05/16/2015 POPE MN TRAINED SPOTTER
3 REPORTS OF FUNNEL CLOUDS COMING UP AND
DOWN JUST WEST OF BROOTEN. 2 REPORTS FROM
TRAINED SPOTTER. 1 PUBLIC REPORT. RELAYED
VIA COUNTY DISPATCH.
&&
MKMLocal storm report, May 16, 8:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
801 PM CDT SAT MAY 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 2 N SEDAN 45.61N 95.25W
05/16/2015 POPE MN STORM CHASER
STORM CHASER REPORTED TORNADO 2 MILES N OF
SEDAN. LIFTED AT 7:42 PM. FUNNEL CLOUD
REMAINS.
&&
MKMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.2 hours before the tornado, 162 km from the path. May 17, 2015.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 2073 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 11.3
- 0-3 km lapse rate
- 6.8 K/km
Minneapolis, MN (KMPX), 12:00Z
10.8 hours after it, 162 km from the path. May 17, 2015.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 531 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Glenwood (GHW), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:21 UTC | 64.4 | 62.6 | 80° 11 kt | 1007.8 | ||
| 23:54 UTC | 64.4 | 62.6 | 70° 10 kt | 1007.5 | ||
| 00:01 UTC | 64.4 | 62.6 | 70° 8 kt | 1007.5 | ||
| 00:21 UTC | 64.4 | 64.4 | 70° 9 kt | 1007.5 | ||
| 01:01 UTC | 64.4 | 62.6 | 310° 5 kt | 1007.8 | ||
| 01:23 UTC | 62.6 | 62.6 | 10° 9 kt | 1007.8 | ||
| 01:52 UTC | 62.6 | 60.8 | 30° 4 kt | 1007.8 | ||
| 02:22 UTC | 62.6 | 60.8 | 50° 10 kt | 1007.8 | ||
| 02:31 UTC | 62.6 | 62.6 | 60° 10 kt | 1007.5 | ||
| 02:54 UTC | 62.6 | 62.6 | 100° 15 kt | 1007.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:25 UTC | FUNNEL CLOUD | De Graff | Swift, MN | ROPE FUNNEL CLOUD CAME DOWN BRIEFLY BUT DID NOT TOUCH THE GROUND. REPORTED BY TRAINED SPOTTER BETWEEN MURDOCK AND BENSON LOCATED NEAR 120TH AVE S AND 20TH ST. SE. |
| 23:39 UTC | TORNADO | 5 Wsw Sunburg | Swift, MN | STORM CHASER REPORTED TORNADO BRIEFLY TOUCHED DOWN 5 MILES WSW OF SUNBURG. |
| 00:01 UTC | TORNADO | 7 Wsw Brooten | Pope, MN | STORM CHASER REPORTED TORNADO. SPOTTER LOCATED 7 MILES WSW OF BROOTEN. TORNADO IS 2 TO 3 MILES SW OF THEIR LOCATION. |
| 00:17 UTC | FUNNEL CLOUD | 3 S Sedan | Pope, MN | TRAINED SPOTTER REPORTED FUNNEL CLOUD 3 MILES SOUTH OF SEDAN. |
| 00:35 UTC | FUNNEL CLOUD | 2 W Brooten | Pope, MN | 3 REPORTS OF FUNNEL CLOUDS COMING UP AND DOWN JUST WEST OF BROOTEN. 2 REPORTS FROM TRAINED SPOTTER. 1 PUBLIC REPORT. RELAYED VIA COUNTY DISPATCH. |
| 00:40 UTC | TORNADO | 2 N Sedan | Pope, MN | STORM CHASER REPORTED TORNADO 2 MILES N OF SEDAN. LIFTED AT 7:42 PM. FUNNEL CLOUD REMAINS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 16, 2015
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 1:12 PM CDT | EF0 | Briscoe, TX | 0.5 | 30 | |||
| May 16 | 1:13 PM MDT | EF0 | Park, WY | 1.4 | 20 | |||
| May 16 | 2:20 PM CDT | EF1 | Donley, TX | 8.6 | 150 | |||
| May 16 | 2:40 PM CDT | EF1 | Donley, TX | 22.5 | 100 | |||
| May 16 | 3:14 PM CDT | EF0 | Wheeler, TX | 5.5 | 30 | |||
| May 16 | 4:33 PM CDT | EF1 | Chippewa, MN | 1.8 | 50 | $250,000 | ||
| May 16 | 4:49 PM CDT | EF1 | Roger Mills, OK | 3.5 | 100 | |||
| May 16 | 5:05 PM CDT | EF1 | Dewey, OK | 0.5 | 50 | |||
| May 16 | 5:18 PM CDT | EF0 | Swift, MN | 2.7 | 100 | $5,000 | ||
| May 16 | 5:23 PM CDT | EF0 | Chippewa, MN | 2.7 | 25 | |||
| May 16 | 5:26 PM CDT | EF3 | Hardeman, TX to OK | 40.4 | 1,600 | |||
| May 16 | 5:33 PM CDT | EF1 | Swift, MN | 3.1 | 100 | $50,000 | ||
| May 16 | 5:36 PM CDT | EF0 | Swift, MN | 0.1 | 15 | |||
| May 16 | 5:37 PM CDT | EF1 | Lyon, KS | 0.2 | 50 | |||
| May 16 | 5:47 PM CDT | EF0 | Beckham, OK | 0.2 | 30 | |||
| May 16 | 5:51 PM CDT | EF0 | Chippewa, MN | 0.8 | 25 | |||
| May 16 | 5:57 PM CDT | EF0 | Chippewa, MN | 0.5 | 25 | |||
| May 16 | 6:05 PM CDT | EF0 | Tillman, OK | 0.2 | 20 | |||
| May 16 | 6:22 PM CDT | EF1 | Major, OK | 16.0 | 400 | |||
| May 16 | 6:24 PM CDT | EF0 | Swift, MN | 0.3 | 25 | |||
| May 16 | 6:38 PM CDT | EF0 | Swift, MN | 1.3 | 25 | |||
| May 16 | 7:01 PM CDT | EF0 | Pope, MN | 0.1 | 15 | |||
| May 16 | 7:14 PM CDT | EF1 | Comanche, OK | 7.1 | 400 | |||
| May 16 | 7:15 PM CDT | EF0 | Pope, MN | 5.0 | 200 | |||
| May 16 | 7:22 PM CDT | EF0 | Archer, TX | 0.2 | 30 | |||
| May 16 | 7:41 PM CDT | EF0 | Pope, MN | 2.5 | 50 | |||
| May 16 | 7:48 PM CDT | EF0 | Meeker, MN | 5.0 | 50 | $50,000 | ||
| May 16 | 7:55 PM CDT | EF0 | Caddo, OK | 2.0 | 50 | |||
| May 16 | 7:56 PM CDT | EF0 | Pope, MN | 0.8 | 15 | |||
| May 16 | 7:58 PM CDT | EF0 | Comanche, OK | 6.0 | 50 | |||
| May 16 | 8:01 PM CDT | EF0 | Caddo, OK | 2.5 | 50 | |||
| May 16 | 8:28 PM CDT | EF0 | Stearns, MN | 1.4 | 25 | $100,000 | ||
| May 16 | 9:35 PM CDT | EF0 | Ray, MO | 0.9 | 100 | |||
| May 16 | 10:20 PM CDT | EF1 | Okfuskee, OK | 1.4 | 110 | |||
| May 16 | 11:15 PM CDT | EF2 | Jackson, MO | 10.0 | 250 | |||
| May 16 | 11:26 PM CDT | EF2 | Wagoner, OK | 16.0 | 1,000 | $2.0 million | ||
| May 16 | 11:43 PM CDT | EF2 | Rogers, OK | 9.8 | 1,500 | $1.0 million | ||
| May 16 | 11:51 PM CDT | EF1 | Caldwell, MO | 2.8 | 100 | |||
| May 16 | 11:52 PM CDT | EF1 | Rogers, OK | 3.3 | 300 | $30,000 | ||
| May 16 | 12:00 AM CDT | EF1 | Mayes, OK | 2.3 | 450 | $10,000 | ||
| May 16 | 12:05 AM CDT | EF1 | Bates, MO | 0.9 | 100 | |||
| May 16 | 12:10 AM CDT | EF1 | Mayes, OK | 4.5 | 600 | $75,000 | ||
| May 16 | 12:24 AM CDT | EF1 | Delaware, OK | 4.6 | 550 | $100,000 | ||
| May 16 | 12:30 AM CDT | EF1 | Ottawa, OK | 6.7 | 1,100 | $20,000 | ||
| May 16 | 12:38 AM CDT | EF1 | Ottawa, OK | 11.5 | 650 | 1 | $125,000 | |
| May 16 | 12:48 AM CDT | EF0 | Henry, MO | 6.5 | 25 | |||
| May 16 | 12:51 AM CDT | EF1 | Ottawa, OK to MO | 12.2 | 200 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.